Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Quasi-isometries of hyperbolic space are almost isometries


Author: Daryl Cooper
Journal: Proc. Amer. Math. Soc. 123 (1995), 2221-2227
MSC: Primary 53C23; Secondary 30C65, 30F40, 57M99
DOI: https://doi.org/10.1090/S0002-9939-1995-1307505-8
MathSciNet review: 1307505
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that for $ n \geq 3$ a quasi-isometry of hyperbolic n-space $ {\mathbb{H}^n}$ to itself is almost an isometry, in the sense that the image of most points on a sphere of radius r are close to a sphere of the same radius. To be more precise, the result is that given $ K > 1$ and $ \epsilon > 0$ there is a $ \delta > 0$ such that the image of any sphere of any radius r under any K-quasi-isometry lies within a distance of $ \delta $ of another sphere of radius r, except for the image of a proportion $ \epsilon $ of the source sphere. We illustrate our result with a quasi-isometry of $ {\mathbb{H}^n}$ for which the image of a sphere is the analog of an ellipsoid in Euclidean space. There is no corresponding result when $ n = 2$. This failure is illustrated by lifting to the universal cover a surface diffeomorphism which is not isotopic to an isometry.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C23, 30C65, 30F40, 57M99

Retrieve articles in all journals with MSC: 53C23, 30C65, 30F40, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1307505-8
Keywords: Quasi-isometry, hyperbolic space, Mostow rigidity
Article copyright: © Copyright 1995 American Mathematical Society